B vitamins and blurry vision?

Messages
12
Likes
19
I have been experimenting with @Freddd 's methylation protocol, or some approximation of it, for many months now. I am having a hard time striking the right balance. At first I had excellent results with just hydroxyB12, but then it became clear I was low on other b vitamins. I then had positive start-up reactions with B1 and methylfolate (after I realized his concept of paradoxical folate deficiency certainly applies to me). I ended up titrating methylfolate to an extremely high dose of around 30mg, which turned out to be a bad idea, it was way more than I needed---I ended up with scary muscle weakness.

But in my experimentation, I've been having some blurry vision and floaters. My vision gets worse for a few days, then I seem to find the right combination of b vitamins and it gets better, but often only temporarily. Anyone else have this issue? Any recommendations for the best tests for b vitamin levels to see if I can find a better way to figure out what my nutrient needs are?
 

sregan

Senior Member
Messages
699
Likes
425
Location
Southeast
I've found that always for me blurry vision meant a gut battle (die off). Usually occurred after probiotics or food I know that might upset my gut. Something toxic is in the gut and leaking back into my system. Something like this click here
 
Messages
37
Likes
48
Location
Lancashire, UK
glad i found this thread. ive had a few months of vision issues (floaters, trouble focusing, noisy vision, after images), all of which are quite scary and new to me. ive seen a doctor and been for a thorough eye exam - my eyes are physically fine according to these exams.

the only real thing i've done differently over these months is that i did a course of methylcobalamin (1000 ug) for about a month. i brought this up in the doctor's appointment but she said there was no known connection. having said that my gp is pretty clueless!

really hope these symptoms die down soon. they're driving me mad.
 
Messages
12
Likes
19
glad i found this thread. ive had a few months of vision issues (floaters, trouble focusing, noisy vision, after images), all of which are quite scary and new to me. ive seen a doctor and been for a thorough eye exam - my eyes are physically fine according to these exams.

the only real thing i've done differently over these months is that i did a course of methylcobalamin (1000 ug) for about a month. i brought this up in the doctor's appointment but she said there was no known connection. having said that my gp is pretty clueless!

really hope these symptoms die down soon. they're driving me mad.
What you're experiencing seems very much the same as what I am. I suspect there is something like the "refeeding syndrome" (that @Freddd describes) going on, and we are missing some other nutrient. Excess B12 for me leads to the blurry vision, floaters, which suggests another nutrient is missing, because normal healthy people would not have this reaction to high doses of B12. I have tried other things, like copper and B2, but they don't help.

I have found that choline supplementation has helped this problem, at least to a certain extent. I've been taking Alpha GPC, and it definitely reverses some of the floaters/blurriness, and seems to interact with the B12 in ways I don't yet quite understand. Of course too much choline also causes some problems.
 

Eastman

Senior Member
Messages
471
Likes
453
There was an older thread related to this issue: Can a B12 Deficiency Cause Vitreous Eye Floaters?

For what it's worth, the following is just my guess of what happened.

B12 supplementation increases the production of SAM-e. SAM-e is a methyl donor. Among the things it donates methyl groups to is glycine, which gets converted to sarcosine and dimethylglycine in the process.

Glycine is the main component of collagen. Conversion of glycine to sarcosine and dimethylglycine reduces its availability in the production of collagen, an important component of the eye. The vitreous humour in the eye contains collagen, and it is surrounded by the vitreous membrane which is made of collagen.

Floaters are particles floating in the eye's vitreous humour. Problems with the vitreous humour or vitreous membrane are known to cause floaters.

It seems possible to me that supplementation of B12 may result in a lack of collagen from excessive methylation of glycine. The lack of collagen then causes eye problems, including floaters.

Choline is essentially glycine with methyl groups attached to it. Choline supplementation may conceivable increase glycine availability, although it does also increase methyl group availability.
 

anni66

mum to ME daughter
Messages
364
Likes
1,164
Location
scotland
There was an older thread related to this issue: Can a B12 Deficiency Cause Vitreous Eye Floaters?

For what it's worth, the following is just my guess of what happened.

B12 supplementation increases the production of SAM-e. SAM-e is a methyl donor. Among the things it donates methyl groups to is glycine, which gets converted to sarcosine and dimethylglycine in the process.

Glycine is the main component of collagen. Conversion of glycine to sarcosine and dimethylglycine reduces its availability in the production of collagen, an important component of the eye. The vitreous humour in the eye contains collagen, and it is surrounded by the vitreous membrane which is made of collagen.

Floaters are particles floating in the eye's vitreous humour. Problems with the vitreous humour or vitreous membrane are known to cause floaters.

It seems possible to me that supplementation of B12 may result in a lack of collagen from excessive methylation of glycine. The lack of collagen then causes eye problems, including floaters.

Choline is essentially glycine with methyl groups attached to it. Choline supplementation may conceivable increase glycine availability, although it does also increase methyl group availability.
On the 2 times my aunt tried to supplement B vitamins, she went completely blind for around 20 mins ( she has since got a lot worse)
No idea what would help and neefless to say GP completely flummoxed, as was her functional doctor.
 
Messages
12
Likes
19
There was an older thread related to this issue: Can a B12 Deficiency Cause Vitreous Eye Floaters?

For what it's worth, the following is just my guess of what happened.

B12 supplementation increases the production of SAM-e. SAM-e is a methyl donor. Among the things it donates methyl groups to is glycine, which gets converted to sarcosine and dimethylglycine in the process.

Glycine is the main component of collagen. Conversion of glycine to sarcosine and dimethylglycine reduces its availability in the production of collagen, an important component of the eye. The vitreous humour in the eye contains collagen, and it is surrounded by the vitreous membrane which is made of collagen.

Floaters are particles floating in the eye's vitreous humour. Problems with the vitreous humour or vitreous membrane are known to cause floaters.

It seems possible to me that supplementation of B12 may result in a lack of collagen from excessive methylation of glycine. The lack of collagen then causes eye problems, including floaters.

Choline is essentially glycine with methyl groups attached to it. Choline supplementation may conceivable increase glycine availability, although it does also increase methyl group availability.
Hmmmm very interesting, thanks so much for the information. So I should probably try taking glycine then, right?